Electronic Journal of Probability

Duality and hypoellipticity: one-dimensional case studies

Laurent Miclo

Full-text: Open access

Abstract

To visualize how the randomness of a Markov process $X$ is spreading, one can consider subset-valued dual processes $I$ constructed by intertwining. In the framework of one-dimensional diffusions, we investigate the behavior of such dual processes $I$ in the presence of hypoellipticity for $X$. The Pitman type property asserting that the measure of $I$ is a time-changed Bessel 3 process is preserved, the effect of hypoellipticity is only found at the level of the time change. It enables to recover the density theorem of Hörmander in this simple degenerate setting, as well as to construct strong stationary times by introducing different dual processes.

Article information

Source
Electron. J. Probab., Volume 22 (2017), paper no. 91, 32 pp.

Dates
Received: 6 April 2017
Accepted: 2 October 2017
First available in Project Euclid: 20 October 2017

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1508464837

Digital Object Identifier
doi:10.1214/17-EJP114

Mathematical Reviews number (MathSciNet)
MR3718719

Zentralblatt MATH identifier
06797901

Subjects
Primary: 60J60: Diffusion processes [See also 58J65]
Secondary: 60J35: Transition functions, generators and resolvents [See also 47D03, 47D07] 60H30: Applications of stochastic analysis (to PDE, etc.) 35K65: Degenerate parabolic equations 60F05: Central limit and other weak theorems 37A25: Ergodicity, mixing, rates of mixing

Keywords
one-dimensional diffusions hypoellipticity duality by intertwining Bessel 3 process Hörmander’s density theorem strong stationary times

Rights
Creative Commons Attribution 4.0 International License.

Citation

Miclo, Laurent. Duality and hypoellipticity: one-dimensional case studies. Electron. J. Probab. 22 (2017), paper no. 91, 32 pp. doi:10.1214/17-EJP114. https://projecteuclid.org/euclid.ejp/1508464837


Export citation

References

  • [1] Dominique Bakry, Ivan Gentil, and Michel Ledoux, Analysis and geometry of Markov diffusion operators, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 348, Springer, Cham, 2014.
  • [2] Guillaume Copros, Existence condition of strong stationary times for continuous time Markov chains on discrete graphs, arXiv:1607.01661, to appear in Journal of Theoretical Probability, 2017.
  • [3] Kohélè Coulibaly-Pasquier and Laurent Miclo, On the evolution by duality of domains on manifolds, work in progress.
  • [4] Persi Diaconis and James Allen Fill, Strong stationary times via a new form of duality, Ann. Probab. 18 (1990), no. 4, 1483–1522.
  • [5] Stewart N. Ethier and Thomas G. Kurtz, Markov processes, Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics, John Wiley & Sons Inc., New York, 1986, Characterization and convergence.
  • [6] James Allen Fill and Vince Lyzinski, Strong stationary duality for diffusion processes, J. Theoret. Probab. 29 (2016), no. 4, 1298–1338.
  • [7] Martin Hairer, On Malliavin’s proof of Hörmander’s theorem, Bull. Sci. Math. 135 (2011), no. 6-7, 650–666.
  • [8] Lars Hörmander, Hypoelliptic second order differential equations, Acta Math. 119 (1967), 147–171.
  • [9] Nobuyuki Ikeda and Shinzo Watanabe, Stochastic differential equations and diffusion processes, second ed., North-Holland Mathematical Library, vol. 24, North-Holland Publishing Co., Amsterdam, 1989.
  • [10] Samuel Karlin and Howard M. Taylor, A second course in stochastic processes, Academic Press Inc. [Harcourt Brace Jovanovich Publishers], New York, 1981.
  • [11] Carlo Mantegazza, Lecture notes on mean curvature flow, Progress in Mathematics, vol. 290, Birkhäuser/Springer Basel AG, Basel, 2011.
  • [12] Laurent Miclo, Strong stationary times for one-dimensional diffusions, Ann. Inst. Henri Poincaré Probab. Stat. 53 (2017), no. 2, 957–996.
  • [13] Daniel Revuz and Marc Yor, Continuous martingales and Brownian motion, third ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 293, Springer-Verlag, Berlin, 1999.